Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2018, 10:14 AM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 10:14 AM CDT (15:14 UTC)
- Expired
- Aug 13, 2018, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WGUS54 KMAF 131514 FFWMAF TXC335-131815- /O.NEW.KMAF.FF.W.0023.180813T1514Z-180813T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 1014 AM CDT MON AUG 13 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southern Mitchell County in western Texas... * Until 115 PM CDT. * At 1013 AM CDT, Doppler radar indicated heavy rain across the warned area. Three to four inches of rain have already fallen. Flash flooding is likely ongoing. * Some locations that will experience flooding include... Champion Creek Reservoir. Additional rainfall amounts up to one inch or more are possible in the warned area. This includes the following low water crossing locations CR 430 crossing Big Silver Creek tributary and CO Rd 337 crossing Colorado River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3209 10118 3227 10118 3232 10066 3209 10067 $$ 24
1 follow-up statement
185 WGUS74 KMAF 131705 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1205 PM CDT MON AUG 13 2018 TXC335-131815- /O.CON.KMAF.FF.W.0023.000000T0000Z-180813T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mitchell TX- 1205 PM CDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR SOUTHERN MITCHELL COUNTY... At 1201 PM CDT, Doppler radar indicated heavy rain across the warned area. An estimated four to five inches of rain has fallen in some areas. Flash flooding is expected to continue. Some locations that will experience flooding include... Champion Creek Reservoir. Additional rainfall amounts up to one inch is possible in the warned area. This includes the following low water crossing locations CR 430 crossing Big Silver Creek tributary and CO Rd 337 crossing Colorado River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3209 10118 3227 10118 3232 10066 3209 10067 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:38 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 13, 5:38 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 538 AM CDT Mon Aug 13 2018 .DISCUSSION... See 12Z Aviation Discussion below. && .AVIATION... IFR cigs have developed into KMAF, whereas mid/hi cloud has kept other terminals VFR. Low clouds should gradually left/scatter out during the morning, w/a widespread cu field developing this afternoon. Best convective chances still look to be ESE of the area. Return flow resumes late this afternoon. && .PREV DISCUSSION... /issued 354 AM CDT Mon Aug 13 2018/ DISCUSSION... The upper low that had taken up residence over the area has begun to lift northeastward, with the trough axis located near the TX/NM state line this morning. The trough axis will continue its eastward progression today as the low lifts toward the Central Plains, yielding dry conditions west and focusing the best lift and moisture across the eastern Permian Basin and Lower Trans Pecos and points east. A combination of continued slow storm motion/training and anomalously high precipitable water values in this area will maintain heavy rainfall as the primary threat, along with associated flooding/flash flooding. The flooding threat will be greatest over urban areas and locations that received appreciable rainfall over the weekend. It will be a bit warmer today across the area, though temperatures will spend one more day below normal, with highs in the 80s for most, and lower 90s possible through portions of the Pecos and Rio Grande Valleys. Rain chances will wind down tonight, with lingering showers/storms possible across far eastern zones southwestward to the Big Bend Area. Lows tonight will range from the middle 60s west to lower 70s east, with upper 50s possible across the Marfa Plateau. Tuesday through the end of the week, a warming and drying trend will take hold as ridging builds in from the west. A quick rebound to near normal temperatures in the upper 80s to middle 90s is expected Tuesday afternoon, with above normal temperatures in the middle to upper 90s for most Wednesday through Friday. The ridge will mitigate rain chances for most through the workweek, though a few storms remain possible, mainly across the Big Bend Area. By Friday night into Saturday, the upper ridge will weaken, with a shortwave progged to move through the region. However, there remains inconsistency between models regarding the strength of this feature, with latest model runs indicating that temperatures will only cool slightly next weekend, a bit closer to normal. However, rain chances also look to increase beginning Friday night, lasting through the weekend. Thus, have maintained slight chance to chance PoPs for much of the area Friday night onward. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 85 71 94 72 / 50 20 10 0 Carlsbad 90 68 97 70 / 10 0 0 10 Dryden 86 71 93 72 / 60 30 20 10 Fort Stockton 87 69 93 70 / 40 20 10 10 Guadalupe Pass 84 65 89 67 / 10 0 10 10 Hobbs 86 66 92 67 / 10 0 0 10 Marfa 81 57 87 60 / 40 20 20 10 Midland Intl Airport 86 69 93 72 / 40 10 10 0 Odessa 86 69 93 72 / 30 10 10 0 Wink 90 69 97 72 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/84/44
Hazardous weather outlook, Aug 13, 2:20 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 AM CDT Mon Aug 13 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 220 AM CDT Mon Aug 13 2018 /120 AM MDT Mon Aug 13 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms will continue, mainly over the lower Trans Pecos. Any storms that do develop will be accompanied by frequent lightning and gusty winds. The stronger storms will produce heavy rainfall resulting in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will continue Tuesday, mainly over the lower Trans Pecos. Any storms that do develop will be accompanied by frequent lightning and gusty winds. The stronger storms will produce heavy rainfall resulting in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:45 PM CDT | River Flood Warning | MAF | Presidio | 23 hr |
| Aug 13, 6:00 AM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Aug 13, 7:16 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Aug 13, 2:35 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Aug 13, 4:25 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.